Alert archive / Nevada / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 24, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Jul 9, 2015, 1:01 PM PDT for Lander County, Nevada. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2015, 1:01 PM PDT (20:01 UTC)
- Expired
- Jul 9, 2015, 1:45 PM PDT
- In force
- 44 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Lander County, NV
The radar
The Elko radar (KLRX), 92 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:00 AM PDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 9, 9:00 AM PDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 900 AM PDT THU JUL 9 2015 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL CROSS NEVADA TODAY AND FRIDAY...PRODUCING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS LIKELY. AFTERNOON TEMPERATURES WILL REMAIN MILD AND WELL BELOW NORMAL THROUGH SATURDAY. && .UPDATE...UPDATED ALL GRIDS AND FORECASTS FOR THIS AFTERNOON TO FINE TUNE THEM TO THE 12Z NAM MODEL RUN. ANOTHER STORMY AFTERNOON ON TAP FOR NEVADA WTIH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. ATMOSPHERE IS ALREADY QUITE UNSTABLE ACROSS WESTERN ZONES WITH LIFTED INDEX OF -4 AND CAPE OF 1000. FOCUSED HEAVY RAIN WORDING ACROSS THESE WESTERN ZONES, WHERE HIGHER PW IS MAINTAINED THIS AFTERNOON. ACROSS THE EASTERN 1/2 OF THE CWA, MOISTURE QUALITY HAS DEGRADED QUITE A BIT, WITH PW NOW ONLY 0.50 INCH FROM EUREKA AND POINTS SE. MORNING ELKO SOUNDING CONFIRMS THE DRIER AIR, WITH PW DOWN TO 0.65 (DOWN 0.22 INCH VERSUS YESTERDAY). AS SUCH, FLOODING THREAT IS REDUCED TODAY ACROSS EASTERN NEVADA, WITH MUCH MORE CONCERN FOCUSED ON STRONG OUTFLOW WINDS AND DRY LIGHTNING STRIKES. MENTIONED GUSTY WIND WORDING FOR EASTERN ZONES. 12Z NAM, WHICH HAS BEEN DOING EXCELLENT LATELY, ALSO DISPLAYS A DECIDEDLY BIMODAL STORM DISTRIBUTION TODAY, WITH THE PRIMARY FOCUS FOR HEAVY RAIN/STORMS FROM WINNEMUCCA TO AUSTIN TO MANHATTAN, AND A SECONDARY CONVECTIVE MAX ALONG AND EAST OF THE RUBY MOUNTAINS, WHERE STRONG GUSTY WINDS TO 55-60 MPH ARE MORE LIKELY, WITH LESS ACTUAL RAIN. CONVECTIVE TEMPERATURE ON THE SOUNDING IS ONLY 75 DEGREES, SO EXPECT STORMS TO INITIATE ACROSS CENTRAL NEVADA AGAIN BY NOON, AND THEN ROTATE NORTH INTO NORTHERN NEVADA THIS AFTERNOON. TURNER && .PREV DISCUSSION... /ISSUED AT 303 AM / SYNOPSIS...AN UPPER LEVEL SYSTEM WILL CONTINUE TO AFFECT NORTHERN NEVADA TODAY. THE FORECAST AREA WILL BE SPLIT WITH LIMITED ACTIVITY IN ELKO...WHITE PINE AND NORTHEAST NYE COUNTIES AS SLIGHTLY DRIER AND SLIGHTLY MORE STABLE AIR MOVE IN. ON THE WEST...MORE STORMS ARE FORECAST FOR HUMBOLDT...LANDER/EUREKA...AND NORTHWEST NYE COUNTIES AS MOISTURE AND INSTABILITY WILL COMBINE TO BRING MODERATE TO HEAVY RAIN. A FEW STORMS COULD BE STRONG...WITH SMALL HAIL AND WIND GUSTS TO 60 MPH. SHORT TERM...TODAY THROUGH FRIDAY. RADAR THIS MORNING HAD A FEW STORMS ROLLING ACROSS PORTIONS OF WHITE PINE AND WESTERN NYE COUNTIES AROUND MIDNIGHT OR SO...BUT THOSE ARE EITHER DIMINISHING OR MOVING OFF. SATELLITE SHOWS SOME CLEARING ACROSS THE EAST...AND A SPOTTER FROM SPRING CREEK REPORTED EARLY MORNING DENSE FOG IN THE AREA. HAVE PUT FOG IN THE GRIDS FOR SOUTHWEST ELKO COUNTY FOR THIS MORNING. ALL MODELS ARE IN GOOD AGREEMENT WITH THE UPPER LOW AND ITS ASSOCIATED CLOSED CIRCULATION MOVING INTO EASTERN CALIFORNIA AND SOUTH- CENTRAL NEVADA BY THIS LATE AFTERNOON. 0-3KM BULK SHEAR VALUES WILL BE IN THE 15-20 KNOT RANGE ALONG PORTIONS OF NORTHWEST NYE...LANDER...AND HUMBOLDT COUNTIES...AS WELL AS DECENT CAPE. THE ATMOSPHERE WILL REMAIN UNSTABLE IN THIS AREA...WITH GFS BUFR SOUNDINGS SHOWING SOME SLIGHT WARMING IN THE 500-650MB LAYER AT THE KEKO...KENV...AND KELY LOCATIONS WITH SOME STABILIZING AS A RESULT. HAVE DECREASED POPS IN THIS AREA INTO THE HIGH ISOLATED TO LOW END SCATTERED CATEGORY. MODELS ARE ALSO SHOWING DRYING WITH PRECIPITABLE WATER VALUES DECREASING TO BETWEEN 0.50 TO 0.66 INCHES IN THE EASTERN HALF OF THE FORECAST AREA WITH 0.66 TO 0.80 INCHES IN THE WEST ACROSS HUMBOLDT...LANDER...AND NORTHWEST NYE COUNTIES. IN THE WEST...STORM SPEEDS ARE FORECAST TO BE AROUND 15-25 MPH. THE HIGHEST PROBABILITY OF SHOWERS AND THUNDERSTORMS FOR THIS AFTERNOON WILL BE WITHIN THE WEST. SOME OF THE STORMS WILL BE STRONG...BUT WITH SHEAR ON THE LOW SIDE...ORGANIZATION IS NOT A HIGH PROBABILITY BUT CANNOT RULE OUT ONE OR TWO ISOLATED SEVERE STORMS. ALSO...THERE IS THE THREAT ALL OF THESE STORMS WILL PRODUCE HEAVY RAIN. HAVE KEPT THE LOCATION OF ENHANCED WORDING FOR HEAVY RAIN RELATIVELY THE SAME AS THE PREVIOUS SHIFT. CONTEMPLATED SOME KIND OF FLOOD WATCH BUT DECIDED NOT TO ISSUE...ONLY EXPECTING ADVISORY TYPE FLOODING IN LOW LYING AREAS. HIGH TEMPERATURES WILL BE IN THE UPPER 70S TO MID 80S FOR MOST LOCATIONS TODAY. FOR TONIGHT AND FRIDAY...ISOLATED THUNDERSTORMS AND SCATTERED SHOWERS ARE EXPECTED TO CONTINUE DURING THE OVERNIGHT. LOWS WILL BE IN THE MID 40S TO MID 50S. BY FRIDAY...ALL MODELS ARE SHOWING THE UPPER LEVEL SYSTEM BECOMING AN OPEN WAVE ACROSS CA AND NV. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED...WITH THE HIGHEST OCCURRENCE MAINLY IN THE NORTHERN SECTIONS. AFTERNOON HIGHS WILL BE IN THE LOW 70S TO LOW 80S. LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. A BROAD UPPER TROUGH AFFECTING MUCH OF THE CWA WITH SHOWERS/THUNDERSTORMS AT THE END OF THE SHORT TERM PERIOD LIFTS NORTHEAST INTO THE NORTHERN ROCKIES THROUGH SATURDAY. AS THIS TAKES PLACE...ANOTHER UPPER TROUGH DIGS ALONG THE PACIFIC COAST WHILE A STRONG UPPER LEVEL RIDGE REMAINS ANCHORED OVER THE SOUTHERN PLAINS. THE END RESULT FOR THE GREAT BASIN WILL BE A SOUTHWEST FLOW ALOFT BETWEEN THESE TWO SYSTEMS SUNDAY INTO THURSDAY OF NEXT WEEK. SUBTLE SHORT WAVES RIDING WITHIN THE SOUTHWEST FLOW ALOFT WILL KEEP THE THREAT OF SHOWERS/THUNDERSTORMS IN THE AFTERNOON/EVENING OF EACH DAY. TEMPERATURES WILL AVERAGE AT OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. AVIATION...UPPER TROUGH TAKES ON A NEGATIVE TILT OVER EASTERN CALIFORNIA/WESTERN NEVADA TODAY. NUMEROUS SHOWERS/THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL EXTEND FROM HUMBOLDT SOUTH THROUGH PORTIONS OF LANDER/EUREKA AND INTO NORTHWEST NYE COUNTIES CLOSE TO THE UPPER TROUGH. ELSEWHERE ISOLATED/SCATTERED STORMS WILL BE CONFINED TO THE EASTERN PORTION OF THE CWA. ANY STRONGER STORMS MAY RESULT IN MVFR CONDITIONS. FIRE WEATHER...SOME DRIER AIR...WITH PW'S AROUND 0.50 TO 0.66 INCHES ALONG WITH SLIGHTLY MORE STABLE AIR...WILL MOVE INTO THE EASTERN FIRE ZONES OF 469-470...AND 455...LIMITING THUNDERSTORM ACTIVITY. STORMS IN THIS AREA ARE EXPECTED TO BE A MIX OF WET AND DRY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE WESTERN FIRE ZONES OF 467-468 AND THE WESTERN SECTIONS OF 454 AND 457. ALTHOUGH STORM MOTIONS WILL BE 15 TO 25 MPH...THUNDERSTORMS IN THESE AREAS SHOULD BE ALL WET. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99
In the hours before
Local storm report, Jul 9, 8:54 AM PDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
854 AM PDT THU JUL 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 27 ENE EUREKA AIRPORT 39.73N 115.52W
07/08/2015 M58 MPH WHITE PINE NV MESONET
MESONET STATION ALLIGATOR RIDGE RAWS /ALLN2/
&&
CECSpecial weather statement, Jul 9, 11:19 AM PDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1119 AM PDT THU JUL 9 2015 NVZ037-040-091900- NORTHWESTERN NYE COUNTY NV- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV- 1119 AM PDT THU JUL 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE AND SOUTHWESTERN LANDER COUNTIES UNTIL NOON PDT... AT 1118 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18 MILES WEST OF KINGSTON...MOVING NORTHWEST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAILROAD PASS. STATE HIGHWAY 722 SOUTHWEST OF AUSTIN... LAT...LON 3917 11729 3911 11751 3928 11772 3940 11739 TIME...MOT...LOC 1818Z 160DEG 34KT 3921 11744 TURNER
Special weather statement, Jul 9, 12:54 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 1254 PM PDT THU JUL 9 2015 NVZ034-038-039-092045- SOUTHWEST ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV- 1254 PM PDT THU JUL 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 145 PM PDT... AT 1253 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF RUBY VALLEY...MOVING NORTHWEST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS STORM. FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING WILL OCCUR ON THE RUBY MOUNTAINS. LOCATIONS IMPACTED INCLUDE... LAMOILLE...RUBY VALLEY...SPRING CREEK AND SECRET PASS. LAT...LON 4061 11504 4055 11527 4076 11551 4086 11506 TIME...MOT...LOC 1953Z 160DEG 42KT 4066 11519 TURNER
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:19 AM PDT | Special Weather Statement | LKN | 41 min | |
| Jul 9, 12:54 PM PDT | Special Weather Statement | LKN | Elko | 51 min |
| Jul 9, 1:26 PM PDT | Special Weather Statement | LKN | 64 min | |
| Jul 9, 1:32 PM PDT | Special Weather Statement | LKN | Elko | 58 min |
| Jul 9, 1:36 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 39 min |
| Jul 9, 1:51 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 39 min |
| Jul 9, 1:56 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 49 min |
| Jul 9, 2:19 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 41 min |
| Jul 9, 2:36 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 9, 2:56 PM PDT | Special Weather Statement | LKN | 49 min | |
| Jul 9, 3:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Jul 9, 3:21 PM PDT | Special Weather Statement | LKN | 54 min | |
| Jul 9, 3:27 PM PDT | Special Weather Statement | LKN | Elko | 48 min |
| Jul 9, 3:31 PM PDT | Special Weather Statement | LKN | 44 min | |
| Jul 9, 3:36 PM PDT | Special Weather Statement | LKN | 39 min | |
| Jul 9, 3:45 PM PDT | Special Weather Statement | LKN | 45 min | |
| Jul 9, 3:56 PM PDT | Special Weather Statement | LKN | Elko | 49 min |
| Jul 9, 4:10 PM PDT | Special Weather Statement | LKN | 50 min | |
| Jul 9, 4:18 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka, Humboldt, Lander | 26 min |
| Jul 9, 4:26 PM PDT | Special Weather Statement | LKN | Elko | 49 min |
| Jul 9, 4:45 PM PDT | Special Weather Statement | LKN | White Pine | 45 min |
| Jul 9, 4:59 PM PDT | Special Weather Statement | LKN | Humboldt | 46 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.